New York, 2004

Strong Wind in New York, November 28, 2004

November 28, 2004 · NWS BGM · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 28, 3:00 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 28, 3:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EST SUN NOV 28 2004

.SHORT TERM (TODAY - MONDAY)...
STRONG...NEGATIVELY-TILTED UPPER TROUGH...WELL SEEN ON WATER VAPOR
IMAGERY...WILL SLIDE ACROSS THE REGION BY THIS AFTERNOON.
PRONOUNCED LIFT AND GOOD MOISTURE ADVECTION WITH THIS SYSTEM WILL
BRING A RELATIVELY BRIEF SHOT OF HEAVY RAINFALL THIS MORNING AND
EARLY AFTERNOON.  IN GENERAL...WERE EXPECTING RAINFALL AMOUNTS OF
1.0 TO 1.5 INCHES ACROSS CENTRAL NY AND NORTHEAST PA...WITH
LOCALIZED AREAS IN THE POCONOS AND CATSKILLS SEEING 2.0 TO 2.5
INCHES WITH AN ADDED UPSLOPE COMPONENT.  WE SHOULD BE ABLE TO HANDLE
THESE AMOUNTS WITHOUT ANY MAJOR PROBLEMS.

LOCAL WIND PROFILERS AND RADARS INDICATE THAT WINDS OF 50-60 KNOTS
ARE BEING OBSERVED AS LOW AS ABOUT 3000 FEET AS OF THIS WRITING.
ALTHOUGH WE FEEL MOST AREAS WILL NOT SEE THESE KIND OF WIND SPEEDS
GIVEN A FAIRLY STABLE LOW-LEVEL ENVIRONMENT...THERE IS STILL
POTENTIAL FOR SOME OF THE RIDGE TOP AREAS TO SEE GUSTS REACHING
ADVISORY CRITERIA (AROUND 50 MPH).  THUS...WELL KEEP THE ADVISORY
GOING FOR NOW.  EVEN THOUGH THE LOWER-LEVEL LAPSE RATES BEGIN TO
STEEPEN THIS AFTERNOON BEHIND THE COLD FRONT...THE ENVIRONMENTAL
WINDS SHOULD WEAKEN BY THIS TIME AS THE MAIN LOW-LEVEL JET SHIFTS
EASTWARD.  THUS...WINDS SHOULD SUBSIDE THIS AFTERNOON.

TONIGHT...SINKING MOTION AND OVERALL DRYING SHOULD LEAD TO AT LEAST
PARTIAL CLEARING ACROSS THE MAJORITY OF THE FORECAST AREA.  THE
EXCEPTION WILL BE ACROSS OUR NORTHERN ZONES...WHERE COLD ADVECTION
AND FAVORABLE TRAJECTORIES COULD LEAD TO A MARGINAL LAKE
RESPONSE...WITH MORE CLOUDS AND PERHAPS A FEW FLURRIES OR LIGHT SNOW
SHOWERS.

ON MONDAY...WEAK HIGH PRESSURE BUILDS IN...WITH AT LEAST SOME
SUNSHINE AND SEASONABLY CHILLY TEMPERATURES ANTICIPATED AREA-WIDE.
-MJ

&&

.AVIATION...
RAIN WILL AFFECT THE REGION TODAY...WITH WINDS STRONG THROUGHOUT THE
ATMOSPHERE GENERATING THE POTENTIAL FOR LOW LEVEL WIND SHEAR. AT THE
SURFACE WINDS WILL BE SUSTAINED IN THE 15 KT TO 25 KT RANGE...WITH
GUSTS OVER 30 KTS EXPECTED. CIGS WILL BE REDUCED TO 700-1200 FEET AT
TIMES.  -DJP

&&

.LONG TERM...

CONTINUED WITH THE CANADIAN/EURO FOR THE MEDIUM RNG, BUT LATEST 12Z
GFS RUN INDICATES THE SRN STREAM SYSTEM PROGGED FOR MIDWEEK MAY STAY
SOUTH OF RGN. IF THAT IS THE CASE, THEN WELL ONLY BE AFFECTED BY
WEAK NRN STREAM S/WVS WITH LIMITED MSTR. TIMING ALWAYS DIFFICULT,
SPCLY WHEN OVERALL CONFIDENCE IS BLO NORMAL. MADE VERY LTL CHG TO
CRNT XTNDD FCST AT THIS TIME, PREFERRING CONTINUITY OVER SIG CHGS
BASED ON 1 MDL RUN. IF TREND CONTINUES HOWEVER, WELL HAVE TO CUT
BACK ON THE CHCS FOR PCPN FOR MIDWEEK.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY THIS MORNING...ENTIRE AREA.
.PA...WIND ADVISORY THIS MORNING...ENTIRE AREA.

&&
Hazardous weather outlook, Nov 28, 3:10 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EST SUN NOV 28 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290818-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
310 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
WINDY CONDITIONS WILL PREVAIL...ESPECIALLY THIS MORNING...WHEN
GUSTS COULD REACH 50 MPH OVER THE HIGHER ELEVATIONS. THUS...
THE NATIONAL WEATHER SERVICE HAS CONTINUED A WIND ADVISORY THIS
MORNING. FOR FURTHER DETAILS...PLEASE REFER TO THE PRODUCT
ALBNPWBGM.

HEAVY RAIN WILL ALSO FALL AT TIMES TODAY. IN GENERAL...1 TO 1.5
INCHES OF RAIN IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS OF 2 TO
2.5 INCHES IN THE POCONOS AND CATSKILLS. THESE RAINFALL AMOUNTS ARE
NOT EXPECTED TO CAUSE SIGNIFICANT RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF EITHER HIGH WINDS
OR PARTICULARLY HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Sullivan

When
November 28, 3:30 AM EST
Where
Sullivan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust caused a pine tree to fall through the roof of a house in Lake Huntington, in the town of Cochecton. The white pine, 3 feet in diameter, broke several roof rafters and punched a hole in the bedroom window. The owners, who were sleeping in that bedroom, were uninjured.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425266.